[Desmopressin for nocturia in the old: an inappropriate treatment due to the high risk of side-effects?].
until further notice
SourceTijdschrift voor Gerontologie en Geriatrie, 41, 6, (2010), pp. 256-261
1 december 2010
Article / Letter to editor
Display more detailsDisplay less details
Tijdschrift voor Gerontologie en Geriatrie
SubjectNCEBP 14: Cardiovascular diseases
Desmopressin, a synthetic analog of the antidiuretic hormone, is used in the treatment of enuresis nocturna in children and increasingly also in adults. Nocturia in the elderly causes sleeping disorders and is associated with a higher risk of falling and increased mortality. Desmopressin leads to a significant decrement of nocturia and consequently, a better sleep quality and is for this reason increasingly prescribed in the old. Desmopressin causes borderline hyponatremia (130-135 mmol/l) in 15% and severe hyponatremia in 5% of all adult users. Factors that predispose to hyponatremia are a higher dose, age > 65 years, a low-normal serum sodium, a high 24-hour urine volume and co-medication (thiazide diuretics, tricyclic antidepressants, serotonin-reuptake-inhibitors, chlorpromazine, carbamazipine, loperamide, Non-Steroidal-Anti-Inflammatory-Drugs). Hyponatremia is associated with headache, nausea, vomiting, dizziness, and can cause somnolence, loss of consciousness and death. We present two cases where initiation of desmopressin led to hyponatremia, requiring hospitalization. In view of the high risk of desmopressin-associated hyponatremia in the older population, alternative treatment strategies for nocturia must be considered first. If desmopressin is prescribed, strict follow-up of serum sodium levels is necessary.
Upload full text
Use your RU credentials (u/z-number and password) to log in with SURFconext to upload a file for processing by the repository team.